Alert archive / Iowa / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 28, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 21, 2024, 6:41 PM CDT for Crawford County, Wisconsin; Allamakee County, Clayton County, Winneshiek County, Iowa. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 21, 2024, 6:41 PM CDT (23:41 UTC)
- Expired
- May 21, 2024, 7:33 PM CDT
- In force
- 52 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Allamakee County, IA, Clayton County, IA, Winneshiek County, IA, Crawford County, WI
The radar
The La Crosse radar (KARX), 75 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 1:14 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.7 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1292 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 1074 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:36 PM CDT, 3 hours 5 minutes earlier. Its key messages:
- Significant severe weather event with a MODERATE RISK (Threat level 4 of 5) for severe storms late this afternoon/evening. Another rounds of storms expected late this afternoon into evening. The highest severe threat appears to begin late afternoon and into the evening with damaging wind gusts and tornadoes being the primary threats, large hail is a secondary threat.
- With additional 1 to 2 inches of QPF through tonight. This could cause rises on area rivers and streams. With increase rainfall rates in the stronger showers/storms, ponding of water on roadways can be expected.
- Shower/storm chances increase for Thursday night into Friday. Severe potential is still to early to discern due to timing of front.
Area forecast discussion, May 21, 3:36 PM CDT, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
336 PM CDT Tue May 21 2024
.KEY MESSAGES...
- Significant severe weather event with a MODERATE RISK (Threat
level 4 of 5) for severe storms late this afternoon/evening.
Another rounds of storms expected late this afternoon into
evening. The highest severe threat appears to begin late
afternoon and into the evening with damaging wind gusts and
tornadoes being the primary threats, large hail is a secondary
threat.
- With additional 1 to 2 inches of QPF through tonight. This
could cause rises on area rivers and streams. With increase
rainfall rates in the stronger showers/storms, ponding of
water on roadways can be expected.
- Shower/storm chances increase for Thursday night into Friday.
Severe potential is still to early to discern due to timing of
front.
&&
.MESOSCALE...
Issued at 235 PM CDT Tue May 21 2024
At 19Z, surface analysis showed the main low pressure center
undergoing cyclogenesis in southwestern IA with 5mb/3hr
pressure falls over nwrn WI. A maritime tropical airmass warm
front was located roughly along I-80 with gusting southerly
winds to 25-30kt. Secondary frontal boundary extends as an
inverted trough from the low to about Duluth...another area of
convergence and destabilization occurring south of it.
Mainly monitoring the return flow and destabilization over the
next hours as the wind field is in place. KDMX wind profile has
70+ 0-6km bulk shear, and 37 kts in the 0-1km layer with a
potent 300 m2/s2 of 0-500m SRH. A very serious wind profile for
supercell tornadoes, and severe weather in general.
Using WoFS guidance over the area, values of 5+ surge northward
to about I-94 (remarkably!) but just south of the Twin Cities
by 6 pm, so some serious destabilization with big dynamical lift
coming in. There seems to be a slight preference for southeast
MN into northcentral WI for a higher probability footprint for
0-2km vertical vorticity swaths over nc IA into sern MN, with
more sporadic signals further south, meaning there may be a
slight preference for that area through 6 pm for tornadoes.
Current forecast is on track, with generally a 5pm to 9 pm
window from I-35 to I-39 in WI.
Also, there is signal that an initial line will move in to the
western areas just east of I-35, but storms will develop out
ahead and possibly a discrete phase of storms along the Miss
river in concert. This is verified in the HRRR and WOFS runs
over the past many hours. So, be careful with assuming steady
state motion of the initial storms and no downstream
development.
&&
.DISCUSSION...
Issued at 336 PM CDT Tue May 21 2024
This Evening into Thursday
Latest water vapor satellite imagery indicates vigorous shortwave
trough over eastern Nebraska and producing showers/storms across
western Iowa/southern Minnesota. This shortwave trough will
lift northeastward over the forecast area late this afternoon
and evening and spread showers/storms into the forecast area.
Severe potential with the storms is expected with these storms
especially this evening and the details of the parameters are in
the above Mesoscale section. Main severe threat are damaging
winds and tornadoes.
With the recent 1 to 3 inches of rain falling over the southern
half of the forecast area...along with the potential of another
inch this afternoon/evening. This will cause rises on area
rivers and ponding of area roadways. In addition...precipitable
water values of around 1.50 inches and decent moisture
transport/deformation band setting up over the northern half of
the forecast area...rainfall amounts of 1 to 2 inches is
expected this evening/tonight...especially over north central
Wisconsin.
Cold front associated with shortwave trough moves east of the area
tonight. Subsidence behind cold front and tight pressure gradient
will allow for wind speeds to be 20 to 25 knots with gusts 30 to 35
knots across much of the forecast area.
Cooler airmass advects into the forecast area Wednesday. Much of the
forecast area will remain dry. However...north central Wisconsin
will continue to be under the influence of the shortwave trough.
With daytime heating...bufkit soundings showing instability and
breaking the cap over this area...scattered showers and few storms
will develop during the afternoon hours. These showers/storms will
diminish near sunset. Then...weak surface ridge builds into the
Upper Mississippi River Valley Thursday and area should remain dry
for much of the day.
Focus turns to Thursday night into Friday. Another shortwave trough
moves across the Northern Plains/Upper Great Lakes Region. There is
decent moisture convergence/vertical motion with the shortwave
trough. Showers/storms are expected and will move across the
forecast area west to east during the day Friday. Timing of
showers/storms continue to be an issue with the deterministic
GFS/NAM/ECMWF. Severe threat with the storms is still too early to
discern...based on timing of surface features/showers/storms.
Main forecast concerns from Friday night through
Tuesday are shower/storm chances through the forecast period. Flow
pattern aloft becomes west to east zonal flow across the Upper Great
Lakes Region early in the forecast period Saturday into Sunday.
Then...upper level trough develops over the Upper Great Lakes Region
late in the forecast period. Weak pieces of energy embedded in the
west to east flow aloft may produce some showers/storms Saturday
into Sunday...however these are low chances less than 40 percent.
With upper level trough digging over the Upper Great Lakes Region
shortwave troughs are expected to track over the Upper Mississippi
River Memorial Day into Tuesday. The main issue Memorial Day into
Tuesday is the placement/track of the shortwave troughs associated
with the upper level trough. This will impact where convection
develops over the forecast area and will continue chances of
scattered showers/storms for both days. High temperatures Saturday
into Tuesday are expected to be near to slightly below normal with
highs into the middle 60s to middle 70s.
&&
.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1242 PM CDT Tue May 21 2024
Main taf concerns are storm chances at both RST/LSE taf sites
this afternoon into this evening. Then...MVFR/IFR conditions at
both RST/LSE taf sites tonight into Wednesday morning. A cold
front will move across the region this afternoon and evening.
Showers/storms will develop along the front and impact the taf
sites late this afternoon and evening. There is potential for
severe wind gusts of 50 knots or greater. For now have capped
wind gusts to 45 knots and see how storms develop along front to
introduce higher gusts in tempo group. Behind the front
ceilings will lower into MVFR and continue into early Wednesday
morning at both taf sites. Conditions will improve to VFR around
15z Wednesday at both taf sites.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Flood Watch until 9 PM CDT this evening for MNZ079-086>088-
094>096.
IA...Flood Watch until 9 PM CDT this evening for IAZ008>011-018-019-
029-030.
&&
MESOSCALE...Baumgardt
DISCUSSION...DTJ
AVIATION...DTJHazardous weather outlook, May 21, 2:59 PM CDT, 3 hours 42 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 259 PM CDT Tue May 21 2024 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-230000- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 259 PM CDT Tue May 21 2024 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...This afternoon and Tonight Additional storms are expected through this evening with peak time for severe storms from 5 to 9 PM. Damaging wind gusts, some 75mph+, tornadoes, some strong, and locally heavy rain are the primary severe weather threats this afternoon and evening. Large hail will also be possible. Be alert to the potential for significant severe weather through this evening. Be extra weather aware and prepared to take action and move to a safe location/sturdy building away from trees. Due to the multiple rounds of thunderstorms, localized areas may receive several inches of rain. As a result, the threat for river rises and flooding will be on the increase. Those with interests along area creeks, streams, and rivers should monitor conditions. Be prepared to alter travel plans during heavy rains or severe weather. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The next chance for thunderstorms will be Friday. It is too early to discern the severe weather threat at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed through this evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar scheduled. NOFWD
In the hours before
Local storm report, May 21, 6:13 PM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
613 PM CDT Tue May 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM Tstm Wnd Dmg Lewiston 43.99N 91.87W
05/21/2024 Winona MN Emergency Mngr
Trees down.
&&Local storm report, May 21, 6:15 PM CDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
615 PM CDT Tue May 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM Tstm Wnd Dmg Charles City 43.07N 92.67W
05/21/2024 Floyd IA Emergency Mngr
Trees and power lines down in town.
&&Local storm report, May 21, 6:26 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
626 PM CDT Tue May 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM Hail Livingston 42.90N 90.43W
05/21/2024 M0.88 Inch Grant WI Emergency Mngr
&&Local storm report, May 21, 6:33 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
633 PM CDT Tue May 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM Tstm Wnd Dmg Waumandee 44.30N 91.70W
05/21/2024 Buffalo WI Law Enforcement
Barns and trees blown down.
&&Local storm report, May 21, 6:34 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
634 PM CDT Tue May 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM Tstm Wnd Dmg 2 S Rochester 43.99N 92.47W
05/21/2024 Olmsted MN Public
15 to 20 inch diameter tree blown down.
&&Local storm report, May 21, 6:35 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
635 PM CDT Tue May 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM Tstm Wnd Gst 2 S Oelwein 42.64N 91.91W
05/21/2024 E70 MPH Fayette IA Emergency Mngr
&&The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 10:30 AM CDT | River Flood Watch | ARX | Jackson | 24 hr |
| May 21, 10:30 AM CDT | River Flood Watch | ARX | Juneau | 3 days |
| May 21, 12:30 PM CDT | Special Weather Statement | ARX | Buffalo, Trempealeau | 45 min |
| May 21, 3:30 PM CDT | Severe Thunderstorm Warning | ARX | Grant | 45 min |
| May 21, 6:09 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo, Jackson, La Crosse, Monroe, Trempealeau | 66 min |
| May 21, 6:16 PM CDT | Tornado Warning | ARX | Buffalo, Trempealeau | 16 min |
| May 21, 6:35 PM CDT | Severe Thunderstorm Warning | ARX | Grant | 25 min |
| May 21, 6:40 PM CDT | Tornado Warning | ARX | Jackson, Trempealeau | 31 min |
| May 21, 6:47 PM CDT | Severe Thunderstorm Warning | ARX | La Crosse, Monroe, Vernon | 43 min |
| May 21, 6:55 PM CDT | Severe Thunderstorm Warning | ARX | Clark, Jackson, Monroe, Vernon | 65 min |
| May 21, 1:31 AM CDT | Flood Watch | ARX | Allamakee, Chickasaw, Clayton, Fayette, Floyd, Howard and 2 more | 19 hr |
| May 21, 3:17 AM CDT | Severe Thunderstorm Warning | ARX | Chickasaw, Fayette, Winneshiek | 43 min |
| May 21, 11:24 AM CDT | River Flood Watch | ARX | Clayton | 18 hr |
| May 21, 11:24 AM CDT | River Flood Warning | ARX | Winneshiek | 29 hr |
| May 21, 11:24 AM CDT | River Flood Warning | ARX | Clayton | 53 hr |
| May 21, 11:42 AM CDT | Special Weather Statement | ARX | Chickasaw, Clayton, Fayette, Howard, Mitchell, Winneshiek | 48 min |
| May 21, 5:03 PM CDT | Severe Thunderstorm Warning | ARX | Floyd, Mitchell | 57 min |
| May 21, 5:24 PM CDT | Severe Thunderstorm Warning | ARX | Chickasaw, Howard | 66 min |
| May 21, 5:51 PM CDT | Severe Thunderstorm Warning | ARX | Winneshiek | 39 min |
| May 21, 6:14 PM CDT | Severe Thunderstorm Warning | ARX | Fayette | 46 min |
| May 21, 6:24 PM CDT | Flash Flood Warning | ARX | Fayette, Winneshiek | 3 hr |
| May 21, 6:28 PM CDT | Severe Thunderstorm Warning | ARX | Allamakee, Winneshiek | 62 min |
| May 21, 6:49 PM CDT | Flash Flood Warning | ARX | Allamakee, Winneshiek | 3 hr |
| May 21, 6:49 PM CDT | Tornado Warning | ARX | Allamakee, Clayton, Fayette, Winneshiek | 15 min |
| May 20, 7:13 PM CDT | Severe Thunderstorm Warning | ARX | Dodge, Olmsted | 62 min |
| May 20, 7:31 PM CDT | Severe Thunderstorm Warning | ARX | Dodge, Mower | 44 min |
| May 20, 7:53 PM CDT | Areal Flood Advisory | ARX | Dodge, Olmsted | 2 hr |
| May 20, 9:51 PM CDT | Areal Flood Advisory | ARX | Mower | 2 hr |
| May 20, 10:10 PM CDT | Special Weather Statement | ARX | Mower | 35 min |
| May 20, 10:17 PM CDT | Severe Thunderstorm Warning | ARX | Mower | 41 min |
| May 21, 5:08 PM CDT | Severe Thunderstorm Warning | ARX | Dodge | 52 min |
| May 21, 6:05 PM CDT | Tornado Warning | ARX | Winona | 25 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2024Severe Thunderstorm Warnings in Wisconsin, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.